Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Asthma

Advair and Throat Complications

06/21/2006

Question:

Can there be a connection between my daily use of Advair and the chronic mucous congestion in my throat and hoarseness?

Answer:

Yes, inhaled corticosteroids can cause hoarseness and throat irritation.  This is due to weakening of the vocal cords. It tends to occur more often in people who talk a lot. In some individuals thrush (a yeast infection) can occur.  Therefore, it is recommended to rinse/gargle each time after using an inhaled corticosteroid. Advair contains two medications one of which is an inhaled corticosteroid.  If the problem persists after rinsing, see your doctor who may wish to prescribe an alternative medication that causes these side effects less often. 

For more information:

Go to the Asthma health topic, where you can:

Response by:

I Leonard Bernstein, MD I Leonard Bernstein, MD
Clinical Professor Emeritus
College of Medicine
University of Cincinnati